Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Des Moines, IA

April 22, 2008Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 22, 2008, 1:12 AM CDT for Cass County, Iowa. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2008, 1:12 AM CDT (06:12 UTC)
Expired
Apr 22, 2008, 1:45 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Cass County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 1:20 AM CDTHAIL 1Atlantic, IACASS COUNTY EMERGENCY MANAGER REPORTS QUARTER SIZE HAIL FALLING.
Apr 22, 1:25 AM CDTHAIL 15 Nne Atlantic, IAHAIL NEARLY COVERING THE GROUND. LASTED FOR SEVERAL MINUTES.
Apr 22, 1:26 AM CDTHAIL 13 E Atlantic Airport, IAPENNY TO QUARTER SIZED HAIL COMING DOWN IN BUCKETS AND ACCUMULATING. FROM KJAN RADIO IN ATLANTIC.
Apr 22, 1:45 AM CDTHAIL 17 Nne Atlantic, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 220612
SVRDMX
IAC029-220645-
/O.NEW.KDMX.SV.W.0008.080422T0612Z-080422T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
112 AM CDT TUE APR 22 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA...

* UNTIL 145 AM CDT.

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LEWIS...OR 60 MILES NORTH OF TARKIO...AND
  MOVING NORTHEAST AT 44 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CUMBERLAND...ATLANTIC...MASSENA...WIOTA AND ANITA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 60 AND 70.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4150 9495 4149 9474 4125 9472 4116 9501
      4130 9516
TIME...MOT...LOC 0612Z 221DEG 38KT 4129 9496

$$

RUSSELL
1 follow-up statement
000 
WWUS53 KDMX 220627
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CDT TUE APR 22 2008

IAC029-220645-
/O.CON.KDMX.SV.W.0008.000000T0000Z-080422T0645Z/
CASS IA-
124 AM CDT TUE APR 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR CASS COUNTY...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WIOTA...OR 70 MILES NORTH OF
TARKIO...MOVING NORTHEAST AT 49 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANITA

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 60 AND 70.

SPOTTER REPORTED  NICKEL TO QUARTER SIZE HAIL IN LEWIS AT 110 AM. 
QUARTER SIZE HAIL WAS REPORTED BY EMERGENCY MANAGEMENT IN ATLANTIC 
AT 120 AM. 

LAT...LON 4150 9495 4149 9474 4125 9472 4116 9501
      4130 9516
TIME...MOT...LOC 0624Z 209DEG 43KT 4143 9493

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:32 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 21, 11:32 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT MON APR 21 2008

.SHORT TERM /TONIGHT/...
FRONTAL BOUNDARY IS NOW ACROSS CENTRAL IOWA JUST WEST OF INTERSTATE
35. SOME DRIZZLE BEGINNING TO DEVELOP ALONG AND BEHIND OF SFC
BOUNDARY WITH GOOD LOW LEVEL MOISTURE AND LIFT IN THIS REGION.
CONVECTIVE ACTIVITY CURRENTLY INHIBITED BY CAP ALOFT BETWEEN 700-750
MB WITH THE MID LEVEL BOUNDARY LAGGING AT THE MOMENT. MID LEVEL
COOLING WILL COMMENCE BY LATE THIS AFTERNOON WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP ALONG INTERSTATE 35 WHERE BEST
LIFT AND LOWEST INHIBITION IS LOCATED THOUGH THE MID LEVEL
CLOUDINESS WILL LIMIT OVERALL INSTABILITY. A SHORT WAVE IS EXPECTED
TO MOVE THROUGH CENTRAL IOWA OVERNIGHT WITH ADDITIONAL SHOWER AND
THUNDERSTORMS CHANCES.

.LONG TERM /TUESDAY THROUGH MONDAY/...
FRONT WILL BE EAST OF THE AREA BY EARLY TUESDAY MORNING WITH
CLEARING SKIES AND DRY AIR ADVANCING EAST BEHIND THE BOUNDARY.
CURRENTLY MUCH COOLER ACROSS THE DAKOTAS BUT MODELS INDICATE THE
COOLER AIR WILL REMAIN NORTH OF THE REGION TUESDAY WITH MODERATELY
WARM CONDITIONS EXPECTED UNDER THE RIDGE OF HIGH PRESSURE. RIDGE
REMAINS OVER THE AREA THROUGH MOST OF WED WITH THETAE ADVECTION
BEGINNING TO RETURN BY WED AFTERNOON. INITIAL FORCING LIMITED TO
SPEED SHEAR WITH BETTER FRONTAL AND QG FORCING TO THE WEST. MODELS
CONTINUE TO INDICATE A FAIRLY RAPID RETURN OF MOISTURE AND
SHOWER/TSTORM CHANCES INCREASE LATE WED ESPECIALLY OVER THE WEST IN
FAVORED AREA OF LOW LEVEL JET THAT DEVELOPS OVERNIGHT. OF THE TWO
SHORT TERM MODELS...GFS IS SLOWER INTIALLY WITH THE RETURN OF
THUNDER WEST THUR MORNING WHILE THE NAM IS QUICKER TO INITIALIZE
OVERNIGHT CONVECTION. ATTM...PREFER A SLOWER SOLN BOTH FOR ONSET AND
DEPARTURE OF PRECIP EVENT. CURRENT BEST CHANCES FOR THUNDER LOOK TO
BE THURSDAY AND THURSDAY NIGHT AS UPPER LEVEL WAVE APPROACHES THE
AREA. WITH SHARPENING TROUGH ALOFT IN RESPONSE TO PERSISTENT MEAN
UPPER LEVEL RIDGE...SFC FRONT LOOKS TO BE SLOWING A BIT. WITH THIS
IN MIND...WILL BE EXTENDING PRECIP CHANCES THROUGH FRIDAY AND
INCREASING POP FOR THURS TO LIKELY OVER A LARGER AREA AND FOR A BIT
LONGER. THOUGH CHANCES FOR STRONGER STORMS CONTINUE IN THE OFFING
TOWARD THE END OF THE WEEK...TIMING OF FRONTAL PASSAGE MAY FAVOR
BETTER ORGANIZATION WEST AND EAST WITH FRONT PASSING OVER THE AREA
THURS NIGHT. WILL CONTINUE TO MONITOR OVER THE NEXT DAY OR SO FOR
TRENDS. OTHER CONCERN WILL BE RAINFALL POTENTIAL.  ATTM MODELS
CONTINUE TO LACK CONSISTENCY WITH REGARD TO QPF PLACEMENT. BOTH
NAM/GFS CONTINUE TO ADVERTISE STRONGER NORTHERN STREAM WAVE FOR
THURS WITH WEAKER SOUTHERN STREAM...THUS BETTER FORCING PROGGED
NORTHWEST OF REGION FOR NOW. MED RANGE MODELS HAVE RAIN HANGING ON
FOR FRIDAY WITH GFS AGAIN A BIT FASTER IN MOVING SYSTEM TO THE EAST.
AS PER ABOVE DISCUSSION...PREFER TO SLOW THINGS DOWN ABOUT 12 HOURS
WITH RATHER PERSISTENT UPPER LEVEL RIDGE ACROSS THE CENTRAL STATES.

LATER ON SATURDAY ANOTHER WAVE APPROACHES FROM THE WEST AND HAVE
SOME PRECIP ARRIVING FOR SAT AND SUNDAY. HAVE COORDINATED USING HPC
POP GRIDS FOR NOW THOUGH SOME HINT AT SEPARATION BETWEEN SYSTEMS
AFTER THE PASSAGE OF THE WEEKEND STORM.  EURO DEEPENS UPPER LEVEL
SYSTEM CONSIDERABLY WITH GEM AND GFS OFFERING NEARLY COMPLETELY
DIFFERENT SOLNS. LOW CONFIDENCE CURRENTLY GOING INTO THE WEEKEND.
TEMPS WILL REMAIN AT OR ABOVE NORMAL FOR MOST OF THE PERIOD WITH THE
EXCEPTION OF FRIDAY WHEN RAIN COOLED AIR MAY PREDOMINATE.

&&

.AVIATION...22/06Z
CDFNT MAKING LTL PROGRESS AS UPR LVL TROF AND UPPER LEVEL SPEED MAX
LIFTS OUT OF CO.  WILL SEE AN INC IN SHRA/TSRA ACTIVITY DURG THE
FIRST 6 HRS OF THE TAF PD WITH IMPVG CONDS AFT THAT.  HI PRES BLDG
INTO THE AREA ON TUE INTO TUE NGT WL BRING GUD VFR CONDS ACRS THE
STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...REV
SHORT TERM...MS APR 08
AVIATION...MS APR 08
Hazardous weather outlook, Apr 21, 9:53 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
953 PM CDT MON APR 21 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-222100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
953 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...THOUGH SEVERE
WEATHER IS NOT LIKELY WITH THESE STORMS.  SOME OF THE STORMS MAY
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE WEDNESDAY
NIGHT...AND CONTINUE THROUGH FRIDAY MORNING. THE POSSIBILITY OF SEVERE
WEATHER CANNOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MS APR 08

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:31 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass29 min
Apr 22, 1:47 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie28 min
Apr 22, 3:36 AM CDTSevere Thunderstorm WarningDMXHardin, Marshall, Story39 min
Apr 22, 3:39 AM CDTSevere Thunderstorm WarningDMXPolk36 min
Apr 22, 4:15 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren45 min
Apr 22, 4:50 AM CDTSevere Thunderstorm WarningDMXJasper, Polk28 min
Apr 22, 5:04 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren41 min
Apr 22, 5:25 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion35 min
Apr 22, 5:51 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.